Winter Weather, Letcher
- When
- December 2, 1:00 AM EST to 10:00 PM EST
- Where
- Letcher forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
A strong storm system brought a changeover from rain to snow on December 2nd, producing impacts in the higher terrain of Harlan and Letcher Counties. Black Mountain saw 4 inches of snow near the Virginia line at 3700 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong storm system brought a changeover from rain to snow on December 2nd, producing impacts in the higher terrain of Harlan and Letcher Counties. Black Mountain saw 4 inches of snow near the Virginia line at 3700 feet. Areas in Letcher County, particularly on Pine Mountain, experienced snowfall amounts of near 2 inches as roads above 2500 feet became slick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 1, 10:25 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1025 PM EST Sun Dec 1 2019 .UPDATE... Issued at 1025 PM EST SUN DEC 1 2019 Did some significant work on the forecast regarding expected snow ratios. The forecast snow ratios from the models were clearly too high given surface temperatures above freezing. Thus, significantly cut down the ratios across the board through the day tomorrow, with the exception being for elevations above 2000 feet, where better snow ratios will exist. This amounts to cutting way back on overall forecast snow amounts through the event. At this point we are probably a bit overdone with the current headlines, but with the event ongoing and still expecting impacts at higher elevations, to avoid confusion, feel its better to let the current headlines go untouched. We should still see a mix of rain/snow in most areas, just likely not to see the impacts as temperatures stay above freezing. At this point with Black Mountain mesonet station already down below freezing, anything that falls up there should be primarily snow through the rest of the night and tomorrow. Thus, the warnings still look reasonable for the higher elevations. Forecast changes have been saved and sent. UPDATE Issued at 643 PM EST SUN DEC 1 2019 Radar returns are really picking up just upstream from the area right now suggesting, we should start to see some light precipitation at a minimum begin over the next few hours. Looking upstream, generally most locations with 36 degrees or warmer are reporting rain, so will adjust the rain/snow transition line down a bit based on this. Either way, this hasn't resulted in much of a change as we still expect the higher elevations to see the snow potential first with a very slow fall in elevation as we head through the night. Some places by dawn could still be mainly rain or may not change over at all depending on how slow temperatures fall. This would only result in less snow accumulation potential at the lower elevations. The main concern continues to be for elevations above 2000 feet in southeast Kentucky for the expected snowfall. && .SHORT TERM...(This evening through Monday night) Issued at 505 PM EST SUN DEC 1 2019 21z sfc analysis shows deep low pressure east of Kentucky with its wrap around clouds and moisture descending from the northwest of the state. This brought in lowering clouds and even some sprinkles earlier in the afternoon. The pressure gradient (and some sun driven mixing) allowed for strong west to southwest winds through the area this afternoon with gusts to between 30 and 35 mph at times. The gradient will continue to drive the winds this evening. These winds are advecting in a colder air mass and temperatures are falling quickly into the middle 40s west while some low 50s are found in the east. Dewpoints, meanwhile have dropped into the lower 30s fairly uniformly across the area. The models remain locked in on this deep outlier upper low curling east southeast through the Ohio Valley and off the Mid Atlantic Coast by Monday night and to coastal New England Tuesday morning. Due to this small spread, have favored the blended solution as represented by the NBM with some adjustments for typical strong n'reaster storms affects on eastern Kentucky - leaning to the NAM12 timing details. Sensible weather will continue our very active weekend right into the start of December and the new work week. The gusty west southwest winds will only gradually diminish tonight as cold air advection on those winds change arriving rain showers to snow showers from west to east toward midnight. Snow will then fall through the rest of the night and into Monday most places with accumulations hard to come by due to relatively warm ground temperatures and pavement. The elevated locations above 1000 feet west and 1500 feet further east will see the most accumulations - generally of just one to two inches, though even higher places above 2000 feet several inches of snow will likely occur with 6 inches possible on top of Black Mountain above 4000 feet. For this reason, there is a winter storm warning in effect for Letcher and Harlan counties focusing on the higher terrain and continuing until 12z Tuesday. Elsewhere, advisories will cover the initial snow band (with some DGZ interaction for a time late tonight) and upslope snow showers for much of the day Monday west and into Monday evening further east. The WSW was segmented for the timing and snow amounts from west to east with the warning of Harlan and Letcher primarily for their highest elevations. The accumulating, again mainly on the ridges and higher elevation spots for each county, snow will come to an end west to east starting later Monday afternoon - lingering to the far east into early Tuesday morning. Through it all, substantial cold temperatures well below freezing stay out of the picture making for slushy accumulations at best and most place going for long stretches without much of any accumulation despite the hours of snowfall. Have left the far northwest counties - less prone to upslope snows and with little in the way of elevation changes - out of the WSW opting for an SPS detailing less than an inch of mostly melting snow there through Monday morning. Again used the NBM with little adjustments to temperatures except to go cooler given the cloud cover and snow on Monday. As for QPF and POPs kept the latter higher - in line with our more typical strong upslope events and leaned on the WPC QPF in conjunction with the NBM's numbers. .LONG TERM...(Tuesday through Sunday) Issued at 316 PM EST SUN DEC 1 2019 A building ridge of high pressure will finally bring dry weather to eastern Kentucky to begin the extended period. We will start out with mostly cloudy skies, as moisture lingering behind a departed strong weather system remains in place across the region. This cloud cover will gradually taper off on Wednesday, and should give way to partly cloudy to mostly clear skies by early Wednesday evening. The clear conditions will remain in place Wednesday night and Thursday, as the ridge holds strong. An area of low pressure will approach the area Thursday night, and may bring scattered rain and snow showers to eastern Kentucky to end the week. Another weaker ridge of high pressure should bring temporary relief to the area Friday night and Saturday, with dry weather on tap once again. Temperatures will be below normal on average, with daily highs in ranging from the upper 40s to lower 50s across the area through the end of the week. Nightly lows should follow suit, with nightly minimums in the upper 20s to lower 30s expected. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 643 PM EST SUN DEC 1 2019 Ceilings will continue to lower tonight as a weather disturbance moves overhead. This will bring periods of rain and snow to the area tonight into Monday. The rain and snow will bring some visibility reductions along with the lower ceilings. The low ceilings will continue through tomorrow and tomorrow night with little or no improvement expected. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 PM EST Monday for KYZ052-058>060- 068-069-079-080-083>086-104-106>109-111-112-114-116. Winter Storm Warning until 7 AM EST Tuesday for KYZ088-118. Winter Weather Advisory until 1 AM EST Tuesday for KYZ087-110- 113-115-117-119-120. && UPDATE...KAS SHORT TERM...GREIF LONG TERM...AR AVIATION...KAS
Hazardous Weather Outlook National Weather Service Jackson KY 1111 PM EST Sun Dec 1 2019 KYZ052-058>060-068-069-079-080-083>086-104-106>109-111-112-114- 116-030715- Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin- Lee-Breathitt-Owsley-Clay- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Manchester 1111 PM EST Sun Dec 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Portions of the Kentucky and Red River basins will run high through tonight. A mixture of rain and snow will continue through dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rain and snow showers will continue through Monday afternoon, before gradually tapering off from west to east. Some light accumulations are expected, especially for elevations above 1000 feet. Additionally, high water will continue along portions of the Kentucky and Red River basins for early in the week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to call in any snow reports and totals through Monday. KYZ087-110-113-115-117-119-120-030715- Bell-Floyd-Knott-Perry-Leslie-Martin-Pike- Including the cities of Middlesboro, Pineville, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1111 PM EST Sun Dec 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Portions of the Kentucky and Red River basins will run high through tonight. A mixture of rain and snow will continue through dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rain and snow showers will continue through Monday afternoon, before gradually tapering off from west to east. Some light accumulations are expected, especially for elevations above 1000 feet. Additionally, high water will continue along portions of the Kentucky and Red River basins for early in the week. .SPOTTER INFORMATION STATEMENT... Spotters are asked to call in any snow reports and totals through Monday evening. KYZ088-118-030715- Harlan-Letcher- Including the cities of Cumberland, Harlan, Jenkins, and Whitesburg 1111 PM EST Sun Dec 1 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A mixture of rain and snow will continue overnight, with mainly snow above 2500 feet. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Snow showers will continue into Monday night, before gradually tapering off. Some significant accumulations will be possible, especially for elevations above 2000 feet. .SPOTTER INFORMATION STATEMENT... Spotters are asked to call in any snow reports and totals through Tuesday morning. KYZ044-050-051-030715- Fleming-Montgomery-Bath- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, and Owingsville 1111 PM EST Sun Dec 1 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A mixture of rain and snow will continue through dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rain and snow showers will continue through Monday afternoon, before gradually tapering off from west to east. Little if any snow accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotters are asked to call in any snow reports late tonight into Monday. GREIF/KAS
Special Weather Statement National Weather Service Jackson KY 1107 PM EST Sun Dec 1 2019 KYZ044-050-051-021200- Fleming-Montgomery-Bath- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, and Owingsville 1107 PM EST Sun Dec 1 2019 ...Rain, Mixed with Snow Will Continue Through Morning Morning... Periods of rain, mixed with snow, will continue through Monday morning. No snow accumulation is expected with air temperatures expected to stay above freezing. However, a period of reduced visibilities may occur in some of the snow showers, leading to slightly longer travel times. Slow down and exercise caution through the morning commute. KAS
Special Weather Statement...CORRECTED National Weather Service Jackson KY 1115 PM EST Sun Dec 1 2019 KYZ044-050-051-021200- Fleming-Montgomery-Bath- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, and Owingsville 1115 PM EST Sun Dec 1 2019 ...Rain, Mixed with Snow Will Continue Through Morning... Periods of rain, mixed with snow, will continue through Monday morning. No snow accumulation is expected with air temperatures expected to stay above freezing. However, a period of reduced visibilities may occur in some of the snow showers, leading to slightly longer travel times. Slow down and exercise caution through the morning commute. KAS
The national radar mosaic for the moment the first event began.
1 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858526, 858527.